Alert archive / Nebraska / Red Flag Warnings in 2014

Red Flag Warning 2, NWS Hastings, NE

January 19, 201410 counties in Nebraska

NWS Hastings, NE issued this red flag warning at Jan 19, 2014, 3:20 PM CST for 10 counties in Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2014, 3:20 PM CST (21:20 UTC)
Expired
Jan 19, 2014, 6:00 PM CST
In force
3 hr
Issued by
NWS Hastings, NE

Counties Greeley County, NE, Hall County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Polk County, NE, Sherman County, NE, Valley County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WWUS83 KGID 192120
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
320 PM CST SUN JAN 19 2014

NEZ039>041-046>049-062>064-200000-
/O.NEW.KGID.FW.W.0002.140119T2120Z-140120T0000Z/
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-HALL-HAMILTON-
YORK-
320 PM CST SUN JAN 19 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039...040...
041...046...047...048...049...062...063 AND 064...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM CST THIS EVENING.

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 039 VALLEY... 
  FIRE WEATHER ZONE 040 GREELEY...FIRE WEATHER ZONE 041 NANCE... 
  FIRE WEATHER ZONE 046 SHERMAN...FIRE WEATHER ZONE 047 HOWARD...
   FIRE WEATHER ZONE 048 MERRICK...FIRE WEATHER ZONE 049 POLK...
  FIRE WEATHER ZONE 062 HALL...FIRE WEATHER ZONE 063 HAMILTON 
  AND FIRE WEATHER ZONE 064 YORK.

* WINDS...NORTHWEST AT 20 TO 30 MPH WITH GUSTS OF 35 TO 40 MPH. 

* RELATIVE HUMIDITY...15 TO 20 PERCENT

* IMPACTS...THESE CONDITIONS WILL ALLOW FOR EXPLOSIVE FIRE 
  GROWTH AND MAKE ANY FIRES THAT MAY DEVELOP VERY DIFFICULT TO 
  CONTAIN. ANY OUTDOOR ACTIVITIES INVOLVING FLAMES OR POTENTIAL 
  SPARKS ARE STRONGLY DISCOURAGED AND SHOULD BE POSTPONED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
186 
WWUS83 KGID 192346
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
546 PM CST SUN JAN 19 2014


NEZ039>041-046>049-062>064-200100-
/O.EXP.KGID.FW.W.0002.000000T0000Z-140120T0000Z/
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-HALL-HAMILTON-
YORK-
546 PM CST SUN JAN 19 2014

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039...040...
041...046...047...048...049...062...063 AND 064...

WIND SPEEDS WILL CONTINUE TO DECRASE THIS EVENING AND RELATIVE
HUMIDITY VALUES WILL INCREASE AS TEMPERATURES COOL. THEREFORE THE
RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Jan 19, 11:29 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jan 19, 11:29 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1129 AM CST SUN JAN 19 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 400 AM CST SUN JAN 19 2014

AN AREA OF LOW PRESSURE SLIDING ACROSS THE GREAT LAKES REGION THIS
MORNING WILL HELP TIGHTEN THE PRESSURE GRADIENT ACROSS THE LOCAL
AREA THIS AFTERNOON...HELPING TO MAINTAIN A WESTERLY DOWNSLOPE
FLOW WHICH WILL ALLOW TEMPERATURES TO SOAR WELL ABOVE NORMAL FOR
MID JANUARY. AS A RESULT...COULD SEE NEAR RECORD HIGH TEMPERATURES
REACHED IN THE TRI CITIES...WITH THESE RECORD TEMPERATURES DATING
BACK TO 1921 FOR HASTINGS AND 1997 FOR GRAND ISLAND. AT THIS
TIME...FORECAST HIGH TEMPERATURES ARE FORECAST TO REACH OR INCH
ABOVE THE PREVIOUS RECORDS...AND WITH MAINLY CLEAR SKIES...SOARING
TEMPS AT 850MB AND A LACK OF SNOW COVER...SEE NO REASON THAT WE
WILL NOT TEST THESE PREVIOUS RECORDS. OTHERWISE...WITH THESE WARM
TEMPS...AND DEW POINTS DROPPING INTO THE TEENS THANKS TO MIXING TO
JUST OVER 900MB THIS AFTERNOON...COULD SEE A COMBINATION OF
OCCASIONALLY GUSTY WESTERLY WINDS AND LOW RELATIVE HUMIDITIES
RESULT IN A NEAR CRITICAL FIRE DANGER. WHILE FORECAST CONDITIONS
LIE JUST BELOW THE THRESHOLDS FOR ANY SORT OF HEADLINE...WILL
CONTINUE TO MENTION THE HEIGHTENED RISK NEAR CRITICAL FIRE WEATHER
CONDITIONS IN THE HWO AND FIRE WEATHER FORECASTS FOR THE TIME
BEING.

AS WE TRANSITIONS INTO THE LATE AFTERNOON AND EARLY EVENING
HOURS...EXPECT TEMPERATURES TO SLOWLY DROP OFF ACROSS THE REGION
AS THE WINDS DIE DOWN AND SKIES CLEAR. WHILE NOT EXCEPTIONALLY
COLD...COULD SEE LOW TEMPERATURES DROP INTO THE LOWER AND MIDDLE
20S ACROSS THE ENTIRE AREA...MAKING FOR A SEASONABLY NICE JANUARY
NIGHT...WITH LOW TEMPERATURES EXPECTED TO BE 5-10 DEGREES ABOVE
SEASONAL NORMS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 400 AM CST SUN JAN 19 2014

THE BIGGEST CONCERNS WILL BE WIND FOR MONDAY AND AN ARCTIC INTRUSION
WEDNESDAY NIGHT AND THURSDAY.

THE PERSISTENT AMPLIFIED PATTERN WITH A RIDGE NEAR THE WEST COAST OF
THE UNITED STATES AND A TROUGH EXTENDING INTO THE EASTERN UNITED
STATES WILL CONTINUE THROUGH THE LONG TERM FORECAST. NUMERICAL
MODELS ARE IN VERY GOOD AGREEMENT WITH THIS SYNOPTIC PATTERN. THIS
WILL KEEP US IN GENERALLY DRY NORTHWEST FLOW.

FOR MONDAY...WIND SPEEDS SHOULD BE ENHANCED BEHIND A COLD FRONT THAT
PASSES SOUTH OF THE CWA. MIXING HEIGHTS SHOULD MAKE IT UP TO NEAR
800 TO 850 MB. NUMERICAL MODELS ARE BACKING OFF WIND SPEEDS A BIT AS
THE EXPECTED SHORTWAVE TROUGH ARRIVES A LITTLE LATER...BUT STILL
FORECASTING NEAR ADVISORY WIND FOR THE NORTHERN CWA WITH GOOD
MIXING...AND QUITE BREEZY/WINDY FOR THE REST. WIND SHOULD BE OUT OF
THE NORTHWEST...WHICH WILL ALLOW SOME DOWNSLOPE COMPONENT.
ALSO...THE AIR BEHIND THE AFOREMENTIONED COLD FRONT WILL NOT BE ALL
THAT COLD...AND THE COOLER AIR IS HELD OFF UNTIL A BACKDOOR COLD
FRONT FROM THE NORTHEAST MOVES IN BY MONDAY EVENING...WHICH WILL BE
AFTER PEAK HEATING OF THE DAY. THIS HAS CONVINCED ME TO NUDGE
TEMPERATURES A LITTLE WARMER. AS THE SHORTWAVE TROUGH MOVES THROUGH
TOWARD MONDAY NIGHT...I KEPT THE SMALL CHANCE OF FLURRIES IN THE
FORECAST FOR THE NORTHEAST AND EASTERN CWA WHERE THERE STANDS TO BE
A BIT BETTER LIFT...ALTHOUGH IT IS LOOKING MORE LIKELY THAT ANY OF
THIS ACTIVITY WILL PROBABLY BE EAST OF THE CWA. IT IS STILL NOT
COMPLETELY OUT OF THE QUESTION THAT WE WILL GET SOME FLURRY ACTIVITY
IN OUR NORTHEAST/EAST...SO LEFT THEM IN. I ALSO INCREASED WIND
SPEEDS MONDAY NIGHT AS THE TROUGH COMES THROUGH.

TUESDAY COULD BE QUITE TRICKY AS THERE COULD BE A BIT OF SHORTWAVE
RIDGING BEFORE A REINFORCING SHOT OF COLD AIR ARRIVES ALONG THE
WESTERN FRINGE OF AN ARCTIC SURGE FOCUSED MORE TOWARD THE EASTERN
UNITED STATES. KEPT A LARGE TEMPERATURE GRADIENT FROM WEST TO EAST
FOR TUESDAY HIGHS. THE COLD AIR BEGINS TO ARRIVE AS A MORE
SIGNIFICANT WAVE SWINGS INTO THE NORTHERN PLAINS AND QUICKLY DIVES
SOUTH/SOUTHEAST. NUMERICAL MODEL SOLUTIONS ARE ALL TRENDING FARTHER
WEST WITH THE COLD AIR...AND BY WEDNESDAY NIGHT AND THURSDAY...WILL
STAND LITTLE CHANCE OF EVEN COMING CLOSE TO WHAT OUR NORMAL
TEMPERATURES ARE FOR THIS TIME OF YEAR. ENSEMBLE SOLUTIONS FROM BOTH
THE ECMWF AND THE GFS INDICATE CONTINUE TO PLUMMET IN DECREMENTS OF
5 TO 10 DEGREES FROM YESTERDAY AS CLIMATOLOGY LOSES MORE INFLUENCE
IN THE MODEL OUTPUT.

MUCH LIKE YESTERDAY...I NUDGED DOWN TEMPERATURES FOR WEDNESDAY NIGHT
AND THURSDAY BY 5 TO 10 DEGREES. THE SHOT OF ARCTIC AIR IS STILL
EXPECTED TO BE RELATIVELY SHORT-LIVED AND KEPT CLOSE TO INITIALIZED
ALLBLEND NUMBERS FOR FRIDAY AND BEYOND.

MEASURABLE PRECIPITATION WILL CONTINUE TO AVOID OUR AREA WITH THIS
PERSISTENT PATTERN. EXCEPT FOR THE VERY SMALL CHANCE OF FLURRIES IN
OUR EAST FOR MONDAY NIGHT...THE FORECAST IS DRY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1130 AM CST SUN JAN 19 2014

THERE WILL BE A FEW HIGH LEVEL CIRRUS MOVING THROUGH THE KGRI
TERMINAL AREA THROUGH THE PERIOD. THE WEST WINDS WILL GRADUALLY
TURN TOWARD THE NORTHWEST LATE THIS AFTERNOON...DECREASING AROUND
SUNSET. WINDS WILL INCREASE DURING THE MORNING HOURS TOMORROW AND
BECOME GUSTY AGAIN.

&&

.CLIMATE...
ISSUED AT 359 AM CST SUN JAN 19 2014

THE RECORD HIGH TEMPERATURES FOR JANUARY 19TH ARE AS FOLLOWS...

HASTINGS 62F IN 1921
GRAND ISLAND 62F IN 1997

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ROSSI
LONG TERM...HEINLEIN
AVIATION...JCB
CLIMATE...ROSSI
Hazardous weather outlook, Jan 19, 6:57 AM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
657 AM CST SUN JAN 19 2014

CORRECTED FOR TYPOS IN DAY ONE

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201300-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
657 AM CST SUN JAN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

UNSEASONABLY WARM TEMPERATURES WILL COMBINE WITH A DRY WEST WIND
TO RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
ENTIRE FORECAST AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...SUSTAINED NORTHWEST WINDS OF 20 TO AROUND 30 MPH ARE
EXPECTED...ALONG WITH GUSTS OF 30 TO 40 MPH. THE STRONGEST WINDS
WILL BE NORTH OF HIGHWAY 6 IN SOUTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/HEINLEIN

Nearby

Red Flag Warnings in Nebraska, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.